Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 27, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at May 22, 2008, 5:32 AM CDT for Cimarron County, Texas County, Oklahoma; 12 counties in Texas. It took effect at May 22, 2008, 10:00 AM CDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2008, 5:32 AM CDT (10:32 UTC)
- In effect from
- May 22, 2008, 10:00 AM CDT
- Expired
- May 22, 2008, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:44 PM CDT | NON-TSTM WND GST 60 | 2 W Guymon, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KAMA 221032 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 532 AM CDT THU MAY 22 2008 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL DEEPEN TODAY...CAUSING WINDS TO INCREASE ACROSS THE PANHANDLES. THE DRYLINE WILL MOVE ACROSS THE WESTERN AND CENTRAL PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY. STRONG SOUTHWEST WINDS TO THE WEST OF THE DRYLINE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS. OKZ001-002-TXZ001-002-006-007-011-012-016-017-222100- /O.UPG.KAMA.FW.A.0023.080522T1500Z-080523T0300Z/ /O.NEW.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER- DEAF SMITH-RANDALL- 532 AM CDT THU MAY 22 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR WESTERN SECTIONS OF THE PANHANDLES...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER...ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ TXZ003-008-013-018-222100- /O.NEW.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/ HANSFORD-HUTCHINSON-CARSON-ARMSTRONG- 532 AM CDT THU MAY 22 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR CENTRAL SECTIONS OF THE TEXAS PANHANDLE...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER...ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JC
2 follow-up statements
000 WWUS84 KAMA 221333 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 833 AM CDT THU MAY 22 2008 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... .A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL DEEPEN TODAY...CAUSING WINDS TO INCREASE ACROSS THE PANHANDLES. THE DRYLINE WILL MOVE ACROSS THE WESTERN AND CENTRAL PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY. STRONG SOUTHWEST WINDS TO THE WEST OF THE DRYLINE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS. OKZ001-002-TXZ001>003-006>008-011>013-016>018-222100- /O.CON.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 833 AM CDT THU MAY 22 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE CENTRAL AND WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ JOHNSON
000 WWUS84 KAMA 222029 RFWAMA RED FLAG WARNING NATIONAL WEATHER SERVICE AMARILLO TX 329 PM CDT THU MAY 22 2008 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED... .A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL PERSIST THROUGH FRIDAY...RESULTING IN BREEZY TO WINDY CONDITIONS ACROSS THE PANHANDLES. THE DRYLINE WILL MOVE BACK TO THE WEST OVERNIGHT...THEN PUSH INTO THE EASTERN PANHANDLES DURING THE AFTERNOON ON FRIDAY. STRONG SOUTHWEST WINDS TO THE WEST OF THE DRYLINE WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS. OKZ001-002-TXZ001>003-006>008-011>013-016>018-231200- /O.NEW.KAMA.FW.A.0024.080523T1500Z-080524T0200Z/ /O.CON.KAMA.FW.W.0027.000000T0000Z-080523T0200Z/ CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON- OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- 329 PM CDT THU MAY 22 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE CENTRAL AND WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE CENTRAL AND EASTERN PORTIONS OF THE TEXAS PANHANDLE. RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ JOHNSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 3:30 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 22, 3:30 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT THU MAY 22 2008
CORRECTED TO INCLUDE AVIATION HEADER
.DISCUSSION...
H5 CLOSED LOW NEAR 4-CORNERS WILL PROVIDE STRONG SW MID-LEVEL FLOW TO
THE PNHDLS FOR NEXT SEVERAL DAYS. RESULT WILL BE SLOSHING DRYLINE
WITH CHANCES FOR TSTMS IN FCST THRU TUE NGT. NOCTURNAL TSTMS
OCCURRING AT THIS TIME BEING SUPPORTED BY LOW-LEVEL JET AND ITS
ASSOCIATED MSTR TRANSPORT. DEEPENING SFC TROF OVER WRN SECTIONS TDA
EXPECTED TO CAUSE WINDY CONDITIONS. HAVE ISSUED WIND ADZY FOR ALL OF
FCST AREA EXCEPT SERN 3 COUNTIES OF TX PNHDL. DRYLINE EXPECTED TO
MOVE THRU WRN HALF OF PNHDLS BY THIS AFTN. SEVERE TSTMS ARE IN THE
FCST THIS AFTN AND TNGT AHEAD OF DRYLINE. PATTERN NOT EXPECTED TO
CHANGE RAPIDLY...SO TREND OF AFTN AND EVE TSTMS...MAINLY IN ERN
ZONES WILL CONTINUE THRU TUE. 03
COCKRELL
&&
.FIRE WEATHER...
WINDY CONDITIONS AREA WIDE TDA. AREAS W OF DRYLINE THIS AFTN
EXPECTED TO REACH CRITICAL RH VALUES OF 15 PCT OR LESS. WINDS NOT
EXPECTED TO BE AS STRONG ON FRI. COVERAGE AND AMOUNTS OF RAINFALL
WILL DETERMINE DEGREE OF RELIEF TO DRY FUELS. 03
&&
.AVIATION...
SLY SFC WINDS TO PERSIST THIS MRNG...WITH SFC LOW TO CONT DPNG ACRS
SERN CO. DRYLINE WILL BECOME ESTABLISHED ACRS CNTRL PNHDLS TDA...
WITH GUSTY SWLY SFC WINDS TO DVLP TO ITS W. HAVE ALREADY ISSUED
AVIATION WX WRNG FOR AIRPORTS VCTY KAMA...AND WILL CONT THIS WRNG
THRU MIDNIGHT AS GUSTS TO 40KT SHOULD BE COMMON TDA. DRYLINE WILL
RETREAT THIS EVE AS SFC LOW LINGERS IN CO...AND SELY WINDS SHOULD
RESULT ALL TERMINALS AFTER SUNSET.
KRAMAR
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 85 54 87 57 86 / 20 10 10 30 20
BEAVER OK 90 59 90 57 94 / 20 30 20 30 30
BOISE CITY OK 84 54 84 52 87 / 20 10 10 20 20
BORGER TX 90 63 91 64 91 / 20 20 20 30 30
BOYS RANCH TX 87 55 89 54 90 / 20 10 10 20 20
CANYON TX 86 50 87 55 87 / 20 10 10 20 20
CLARENDON TX 89 60 91 64 91 / 20 20 20 30 30
DALHART TX 83 52 86 53 87 / 20 10 10 20 20
GUYMON OK 87 53 89 58 91 / 20 20 20 30 30
HEREFORD TX 84 50 86 52 86 / 20 10 10 20 20
LIPSCOMB TX 89 60 91 63 92 / 20 30 20 30 30
PAMPA TX 87 63 88 63 88 / 20 30 20 30 30
SHAMROCK TX 91 65 93 66 90 / 20 30 20 30 30
WELLINGTON TX 92 67 93 68 93 / 20 30 20 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
ROBERTS...SHERMAN.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
04/03Hazardous weather outlook, May 21, 11:45 PM CDT, 5 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1145 PM CDT WED MAY 21 2008 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1145 PM CDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALSO...CAUTION IS ADVISED ON AREA LAKES TONIGHT AS WIND SPEEDS REACH 20 TO 30 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON THURSDAY FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. AS A DRYLINE BECOMES ESTABLISHED ACROSS THE AREA... SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP WEST OF THIS FEATURE. THE COMBINATION OF WARM AND DRY AIR WILL RESULT IN MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. THEREFORE...A FIRE WEATHER WATCH REMAINS IN EFFECT FROM 10 AM TO 10 PM THURSDAY FOR ROUGHLY THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THURSDAY AFTERNOON...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THURSDAY AFTERNOON THROUGH TUESDAY EVENING. NUNEZ
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:26 AM CDT | Wind Advisory | AMA | Beaver, Cimarron, Texas | 16 hr |
| May 22, 3:29 PM CDT | Fire Weather Watch | AMA | Cimarron, Texas | 14 hr |
| May 22, 3:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 61 min |
| May 22, 4:21 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Wheeler | 54 min |
| May 22, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 62 min |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 32 min |
| May 22, 5:46 PM CDT | Tornado Warning | AMA | Wheeler | 29 min |
| May 22, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 34 min |
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.